Alert archive / North Carolina / Tornado Warnings in 2005

Tornado Warning 13, NWS Raleigh, NC

January 14, 2005Granville County, Person County, North Carolina

NWS Raleigh, NC issued this tornado warning at Jan 14, 2005, 4:53 AM EST for Granville County, Person County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2005, 4:53 AM EST (09:53 UTC)
Expired
Jan 14, 2005, 5:30 AM EST
In force
37 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 11:40 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 140953
TORRAH
NCC077-145-141030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
453 AM EST FRI JAN 14 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN PERSON COUNTY IN CENTRAL NORTH CAROLINA
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 AM EST

* AT 453 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER PEEDS STORE...OR ABOUT 11 MILES WEST OF OXFORD...
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORNWALL...GELA...
  BULLOCK...STOVALL...
  CREEDMOOR...
  OXFORD... 

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET OR BATHROOM.
USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS AND EXTERIOR WALLS.

LAT...LON 3607 7870 3607 7878 3611 7881 3622 7881
      3623 7885 3630 7888 3653 7879 3653 7848
      3648 7853 3620 7851 3605 7855 3605 7861

$$

WSS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Jan 14, 3:50 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 14, 3:50 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
350 AM EST FRI JAN 14 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
TORNADO WATCH IN EFFECT UNTIL 5 AM. STRONG COLD FRONT JUST WEST OF
THE MOUNTAINS WILL MOVE ACROSS THE AREA THIS MORNING. PRIOR TO
FRONTAL PASSAGE A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST.
THERE IS A POSSIBILITY OF ISOLATED TORNADOES AS THIS LINE MOVES
THROUGH. STRONG HIGH PRESSURE WILL BUILD OVER THE AREA FROM THE
NORTH...USHERING IN A DRASTIC CHANGE IN TEMPERATURES FOR THE
WEEKEND.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
COLD...DRY WEATHER TO CONTINUE THROUGH THE WEEK AS HIGH PRESSURE
SETTLES OVER THE AREA. HIGHS WILL BE IN THE 40S WITH LOWS IN THE 20S.

&&

.AVIATION...
THROUGH 12Z...SOUTHERLY WINDS GUSTING TO 30 KTS AS STRONG COLD FRONT
TRACKS EAST THROUGH THE AREA...CIGS 25HND TO 3K FT. VSBY 5 MIS IN
RAIN...EXCP BLO 1 MI IN TSTMS. 12Z-19Z WINDS SHIFTING TO THE
N/NE...CIGS BLO 1K FT...VSBY 2-3MIS IN RAIN. 19Z-22Z CIGS 1K-25HND
FT WITH VFR VSBY. AFT 22Z UNRESTRICTED CIGS/VSBYS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR RALEIGH EASTWARD UNTIL 5 AM FRIDAY.

&&

SHORT TERM...RHJ
LONG TERM...RHJ
AVIATION...WSS
Hazardous weather outlook, Jan 13, 5:40 AM EST, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EST THU JAN 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141039-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
540 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL CROSS CENTRAL
NORTH CAROLINA LATE TONIGHT. WHILE NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME...A STORM OR TWO MAY BE STRONG ENOUGH TO
PRODUCE WIND GUSTS AROUND 60 MPH. OTHERWISE...EXPECT BREEZY SOUTHERLY
WINDS TODAY AND TONIGHT WITH FREQUENT GUSTS BETWEEN 25 AND 30 MPH.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA FRIDAY MORNING.
A BAND OF SHOWERS WITH A FEW THUNDERSTORMS WILL ACCOMPANY THE FRONT.
BREEZY SOUTH WINDS WILL SHIFT TO THE NORTH AS THE FRONT CROSSES THE
REGION. WIND GUSTS BETWEEN 20 AND 30 MPH ARE EXPECTED THROUGH FRIDAY
AFTERNOON.

EXPECT MUCH COLDER TEMPERATURES FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS
ARE STRONGLY ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO
THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jan 14, 12:27 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1227 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140700-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
1227 AM EST FRI JAN 14 2005

A BAND OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE INTO THE
WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA BEFORE 2 AM.
A FEW OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS
AS HIGH AS 60 MPH. THERE IS THE SLIGHT POSSIBILITY OF A SHORT LIVED
TORNADO AS WELL.

AT THIS TIME...THE HEAVY SHOWERS AND STORMS WILL ARRIVE IN
ANSON...STANLY...DAVIDSON AND FORSYTH COUNTIES BETWEEN 1:30 AND 2 AM.

PEOPLE IN THE WESTERN EDGE OF CENTRAL NORTH CAROLINA NEED TO REMAIN
ALERT FOR THE POSSIBILITY OF SEVERE WEATHER FOR THE NEXT FEW HOURS.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH MOST OF THE STORMS.
Special weather statement, Jan 14, 1:41 AM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
141 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140745-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
152 AM EST FRI JAN 14 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR FORSYTH... DAVIDSON...
STANLY... AND ANSON COUNTIES...

...TORNADO WATCH CONTINUES IN EFFECT THROUGH 500 AM...

A SQUALL LINE WAS MOVING EAST NORTHEAST AT 40 MPH INTO THE PIEDMONT
TRIAD REGION AT 150 AM. THE SQUALL LINE WAS PRODUCING GUSTY WIND TO
BETWEEN 40 AND 60 MPH ALONG WITH VERY HEAVY RAINFALL. THE LINE WAS
MOVING INTO DAVIDSON... FORSYTH... ANSON... AND STANLY COUNTIES.
THIS INCLUDES WINSTON-SALEM... LEXINGTON... ALBEMARLE... AND
WADESBORO AREAS WHERE SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT.

THIS SQUALL LINE IS EXPECTED TO CONTINUE MOVING EAST AND WILL AFFECT
GUILFORD... RANDOLPH... MONTGOMERY... AND RICHMOND COUNTIES BEFORE
300 AM.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED TO THE WEST OF THE
PIEDMONT TRIAD REGION INCLUDING MOUNT AIRY... YADKINVILLE...
WILKESBORO... AND DOBSON.

IF A WARNING IS ISSUED FOR YOUR AREA... TAKE SHELTER IN AN INTERIOR
ROOM AWAY FROM WINDOWS.

BADGETT
Special weather statement, Jan 14, 1:52 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 AM EST FRI JAN 14 2005

NCZ021-022-038-039-073-074-083-084-140745-
ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-MONTGOMERY NC-
RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
GREENSBORO...LEXINGTON...ROCKINGHAM...TROY...
WADESBORO AND WINSTON-SALEM
152 AM EST FRI JAN 14 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR FORSYTH... DAVIDSON...
STANLY... AND ANSON COUNTIES...

...TORNADO WATCH CONTINUES IN EFFECT THROUGH 500 AM...

A SQUALL LINE WAS MOVING EAST NORTHEAST AT 40 MPH INTO THE PIEDMONT
TRIAD REGION AT 150 AM. THE SQUALL LINE WAS PRODUCING GUSTY WIND TO
BETWEEN 40 AND 60 MPH ALONG WITH VERY HEAVY RAINFALL. THE LINE WAS
MOVING INTO DAVIDSON... FORSYTH... ANSON... AND STANLY COUNTIES.
THIS INCLUDES WINSTON-SALEM... LEXINGTON... ALBEMARLE... AND
WADESBORO AREAS WHERE SEVERE THUNDERSTORM WARNINGS ARE IN EFFECT.

THIS SQUALL LINE IS EXPECTED TO CONTINUE MOVING EAST AND WILL AFFECT
GUILFORD... RANDOLPH... MONTGOMERY... AND RICHMOND COUNTIES BEFORE
300 AM.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED TO THE WEST OF THE
PIEDMONT TRIAD REGION INCLUDING MOUNT AIRY... YADKINVILLE...
WILKESBORO... AND DOBSON.

IF A WARNING IS ISSUED FOR YOUR AREA... TAKE SHELTER IN AN INTERIOR
ROOM AWAY FROM WINDOWS.

BADGETT
Special weather statement, Jan 14, 3:21 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 AM EST FRI JAN 14 2005

NCZ007>010-023>026-040-041-075>077-084>086-088-141100-
ALAMANCE NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-FRANKLIN NC-
GRANVILLE NC-HARNETT NC-HOKE NC-LEE NC-MOORE NC-ORANGE NC-PERSON NC-
RICHMOND NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...BURLINGTON...CHAPEL HILL...DURHAM...
FAYETTEVILLE...HENDERSON...LAURINBURG...LILLINGTON...LOUISBURG...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...ROCKINGHAM...ROXBORO...
SANFORD...SOUTHERN PINES AND WARRENTON
321 AM EST FRI JAN 14 2005

...A BAND OF SHOWERS AND THUNDERSTORM WITH LOCALLY HEAVY RAIN AND
WIND GUSTS UP TO 45 MPH WILL SPREAD ACROSS THE AREA THROUGH
DAYBREAK...

SEVERAL HOURS OF RAIN WITH PERIODS OF VERY HEAVY RAIN AND STRONG
GUSTY WINDS WILL MOVE FROM WEST TO EAST ACROSS THE PIEDMONT THIS
MORNING. THERE HAVE BEEN NUMEROUS REPORTS OF WIND GUSTS UP TO 45 MPH
ASSOCIATED WITH THIS BAND OF SHOWERS AND THUNDERSTORMS. HOURLY
RAINFALL RATES APPROACHING HALF AN INCH HAVE BEEN COMMON.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS WILL REACH
HENDERSON...CHAPEL HILL...PITTSBORO...CARTHAGE AND ROCKINGHAM BY 400
AM. THE RAIN SHOULD CONTINUE TO MOVE SLOWLY EAST REACHING
WARRENTON...RALEIGH...LILLINGTON AND RAEFORD BY 600 AM.

COMMUTERS THIS MORNING SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATION. BE ESPECIALLY CAUTIOUS IN THE DARK WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODING ON ROADWAYS.
Special weather statement, Jan 14, 3:45 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
345 AM EST FRI JAN 14 2005

NCZ007>010-021>026-038>041-073>077-083>086-088-141000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HARNETT NC-HOKE NC-
LEE NC-MONTGOMERY NC-MOORE NC-ORANGE NC-PERSON NC-RANDOLPH NC-
RICHMOND NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...DURHAM...FAYETTEVILLE...GREENSBORO...
HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...ROCKINGHAM...ROXBORO...
SANFORD...SOUTHERN PINES...TROY...WADESBORO...
WARRENTON AND WINSTON-SALEM
345 AM EST FRI JAN 14 2005

...TORNADO WATCH CANCELED FOR SECTIONS OF WESTERN PIEDMONT...
...TORNADO WATCH 15 REMAINS IN EFFECT UNTIL 5 AM EST FOR THE REST OF
THE PIEDMONT AND SANDHILL COUNTIES OF CENTRAL NORTH CAROLINA...

THE FOLLOWING CENTRAL NORTH CAROLINA COUNTIES HAVE BEEN CLEARED FROM
TORNADO WATCH 15...FORSYTH...GUILFORD...DAVIDSON AND STANLY.

THE SEVERE WEATHER THREAT HAS DIMINISHED IN THESE AREAS.

HOWEVER...THE TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM EST FOR THE
REMAINDER OF THE PIEDMONT AND SANDHILL COUNTIES OF CENTRAL NORTH
CAROLINA. THIS WATCH INCLUDES SUCH CITIES AS FAYETTEVILLE...
RALEIGH... DURHAM...HENDERSON...CARTHAGE AND PITTSBORO.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHStanly53 days
Jan 14, 1:37 AM ESTSevere Thunderstorm WarningRAHDavidson53 min
Jan 14, 1:41 AM ESTSevere Thunderstorm WarningRAHForsyth64 min
Jan 14, 1:46 AM ESTSevere Thunderstorm WarningRAHStanly59 min
Jan 14, 1:46 AM ESTSevere Thunderstorm WarningRAHGuilford53 days
Jan 14, 1:50 AM ESTSevere Thunderstorm WarningRAHAnson55 min
Jan 14, 2:09 AM ESTSevere Thunderstorm WarningRAHRandolph36 min
Jan 14, 2:41 AM ESTSevere Thunderstorm WarningRAHMontgomery19 min
Jan 14, 4:07 AM ESTSevere Thunderstorm WarningRAHChatham23 min
Jan 14, 4:27 AM ESTSevere Thunderstorm WarningRAHOrange33 min
Jan 14, 4:34 AM ESTTornado WarningRAHOrange26 min
Jan 14, 4:47 AM ESTTornado WarningRAHDurham13 min
Jan 14, 5:25 AM ESTSevere Thunderstorm WarningRAHVance35 min
Jan 14, 5:27 AM ESTSevere Thunderstorm WarningRAHWake33 min
Jan 14, 5:33 AM ESTTornado WarningRAHWake17 min
Jan 14, 5:47 AM ESTSevere Thunderstorm WarningRAHFranklin, Warren43 min
Jan 14, 6:01 AM ESTTornado WarningRAHWarren14 min

Nearby

Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.